LUPUS UK
21,379 members16,909 posts

Mycophenolate intolerant

I posted a couple of days ago wondering if some of my recent symptoms were the result of a reaction to mycophenolate. I've just come back from seeing my respirology consultant and thought I would share the outcome:

The history is that I was started on Myfenax (500mg daily) about 3 weeks ago. Four days later, I developed chills and feverish feelings, accompanied by nausea. My temperature remained normal. After a week of this, I was sent into hospital for a full work up. No infections were found, so it was suggested that I drop the MMF for a bit. For the first 3-4 days after, I continued with the same symptoms, but then they eased. My rheumy then said to restart the MMF. All was well for a further 4 days, when I abruptly came down with uncontrollable shivering, hot flushes and nausea - and no sleep!

I guessed it was the myco, but the drug info leaflet in the pack doesn't clearly identify these symptoms as possible side effects, so I was uncertain what the problem really was.

When I saw my respirology consultant this morning, he was clear. Flu-like symptoms are typical of mycophenolate intolerance, he said, and if they are severe, it's an indication that mycophenolate is not for you! The fact that I had a resumption of the symptoms after a repeat challenge made it very likely that this was the cause.

So - no more MMF for me!

15 Replies
oldestnewest

Wonder if the rheumy knew that but didn't say to you?

Reply

That would be mean! I'm seeing him next week, so will ask him!

Reply

My suspicion might be he knew but didn't want to put the seed of doubt in your mind - because the mind can do a lot of things including make you see side effects there aren't...

Reply

Yes, you may be right. Although there was nothing psychological about my symptoms this time!

Reply

Try telling sceptical medics that! They really ought to have to try some of these medications for size themselves...

3 likes
Reply

If I could 'like' that comment a dozen times, I would!

Reply

:-) :-) :-)

Reply

I have liked it on your behalf

1 like
Reply

Interesting post. Never heard of those side effects. I hope you feel better soon and find a good alternative to the MMF. Best wishes.

1 like
Reply

Yes, it seems odd that the patient info sheet doesn't spell this out. My consultant said that although he isn't highly experienced with MMF, he has seen another patient with severe flu-like symptoms and it's a recognised indication of MMF intolerance.

1 like
Reply

Same here! Tried 3 times and the third time was a charm...confirmed: drug is not for me!! Thank you for sharing😊

1 like
Reply

I have had the same problems with myfortic I also get a lot of diarrhoea which Renal consultant said is due to myfortic. I seem to have permanent urinary tract problems aswell which is in the leaflets as side effect , no one had said I should come off it through.

Reply

Yes, I was mainly looking out for gut problems, so when I got these severe flu-like symptoms, I didn't recognise them as due to the myco.

Especially as I

had spent 2 days on the Emergency Assessment Unit 2 weeks previously,

with the same symptoms, and no-one suggested that it could be the myco causing them.

I was really lucky that I happened to have an appointment with my respirologist the next week, because he immediately saw how unwell I was and took me off the myco immediately.

My feeling was that, when you have obvious, significant issues with an auto-immune disorder, the medics are really reluctant to mess around with DMARD medications

Reply

I was given mycophenolate as part of a cocktail of drugs after a hospital admission for lupus nephritis. About six months in I started having problems - digestive issues mainly. I was taken on and off it a couple of times. On the second occasion, I could hardly move off the bed and my brain seemed to be unable to think at all. When I reported this to the medics, they took me off it immediately. It struck me at the time that they were unsurprised by the reaction; I was expecting to be told that I was just depressed or that I should try harder to cope with the side effects. To their credit they didn't. That particular bit of reaction cleared within 24 hours

1 like
Reply

Thanks, Neriah,

Seems like there are a variety of possible adverse reactions, and it really is difficult to tell whether it's a temporary thing, or if it will only get worse. It's even harder when we have several different symptoms/conditions and several different meds going on at the same time. Sharing our various experiences

can only help.

Reply

You may also like...